Recent Entries
CHD During a Job Interview: To Mention or Not to Mention?
Moderation … Yeah, That’s a Thing
A Thankfulness Theme
The Fearless Factor
A Time to be Grateful
Sharing My CHD Story in France
My Split ACHD Personality
Living Past the Expiration Date
Testing, Testing
I Am Not Immune To Cancer
Search

Disclaimer

The opinions expressed by ACHA bloggers and those providing comments on the ACHA Blog are theirs alone, and do not reflect the opinions of the Adult Congenital Heart Association or any employee thereof. ACHA is not responsible for the accuracy of any of the information supplied by the ACHA bloggers.

The contents of this blog are presented for informational purposes only, and should not be substituted for professional advice. Always consult your physicians with your questions and concerns.

Medication and Memory

Sep 17

Posted by: ACHA
9/17/2012 11:10 AM  RssIcon

By Becca Atherton

Note: Becca submitted this post last week before her visit to California.

This Friday I will be traveling up to California to see my doctors there. Lately I have been having a lot of memory problems, which we think may be because of one my medications. The problem becomes, though, that this medication protects me from a certain type of arrhythmia and right now, we are not sure if there is a medication I could take besides this one that wouldn't have the memory side effects.

I have always been pretty responsible when it comes to remembering things and I have rarely ever needed to write things down or use a personal agenda, but because my memory is getting so bad, I sometimes even forget to take my medication in the morning. There are days when I wake up and I can't remember putting my oxygen on before I went to bed the night before! It is a scary thing to deal with but also extremely frustrating that I can't even remember my school schedule.

Have any of you had this happen to you when you started a new medication? If any of you do have memory problems (for any reason), what are some tips or things I could do to just keep myself on track? I hate looking irresponsible because I show up to class late, thinking it started at a different time than when it really did. I don't want this to hinder or affect me in a way that could ruin the way people see me as a worker and student, so any advice would be so appreciated.

Becca Atherton was born with tetralogy of Fallot, pulmonary atresia and pulmonary hypertension. She was adopted as a baby into a large multiracial family, where she is the second youngest. Becca was given a 13% chance of surviving to the age of five, but she is 19 years old and a college sophomore at her local community college. She loves to read, perform American Sign Language to music and write on her blog.

Copyright ©2012 ACHA

Categories:
Location: Blogs Parent Separator ACHA Blog

5 comment(s) so far...


Gravatar

Re: Medication and Memory

I am having the same problem. I have TGV, and have been taking digoxin for years, as well as several other medications. I started to notice my memory loss a few years ago, but it seems to be getting worse. I am also taking lisinopril, and supposedly that can cause memory issues (at least I think that's the right one).

I honestly have no tips, because I'm frustrated myself and wondering what to do. I don't need to worry about schedules, but I forget things, dates, even words, that should be pretty simple. I used to have a great memory, which makes it even more obvious that there's something wrong (and I know you lose some memory with age, but at 34, I should be able to remember what word comes next in my thought/sentence!).

I hope you figure out a solution, because I completely understand how frustrating this is! Actually, I do have a tip. You might want to let your professors know about your memory loss. In school I used to blank out (rarely, but it happened) and didn't know/hear when an assignment was due. After talking to the teachers, they were very understanding, and I didn't feel so embarrassed. Good luck to you! :)

~Aubrey

By Aubrey on   9/17/2012 11:57 AM
Gravatar

Re: Medication and Memory

Becca! *squeezehugs* It's GoGo from CDC. My short-term memory started to go as a symptom of my hypothyroid, which went undiagnosed for quite some time. I still have issues - especially remembering if I took my medicine or not! Pen and paper have to become your new constant companions. Write everything down - get a pen lanyard and a pocket-sized notebook and keep it by your side at all times. I keep Post-It notes by my computer, by the phone and have scads of pens within arm's reach. You can also talk to your doctors about taking natural supplements that enhance memory such as vitamin B & omega-3 fish oil. In your spare time work on brain teasers and puzzles, word games and of the like as they "work out" your brain.
Good luck!

By Rachael on   9/17/2012 2:37 PM
Gravatar

Re: Medication and Memory

I always had good memory too, until I hit my head & also started having a really low heart rate & blood pressure. I hate it when I can't think of words or forget an important event. I make use of creating routines in the morning for keys, books, etc. I broke down & got an iPhone which I use for note taking, setting appts & the alarm feature with several reminders. For school you could record lectures & see if prof will put power points on class access web so you can print out & add your notes. I find visual reminders helpful. Also caffeine... If that is something you can tolerate as my brain fog is worst in the morning. Good luck!

By Cindy Wright-jones on   9/18/2012 8:15 AM
Gravatar

Re: Medication and Memory

Thank you so much! I started Tikosyn last year and have noticed a marked difference in my memory skills. I have always been the one to keep up with family memories, tracking birthdays and anniversaries - everyone always came to me with "Remember when?" stories. Now I loose my concentration in the middle of sentences. I was told it was probably age. I think it's more to do with meds and the shocks - four cardioversions. Thank you for putting it in a blog. Some things are really hard for me to describe to my family, so the blogs help me say, "See? I'm not crazy!" : )

By Melissa Chapman on   9/18/2012 11:22 AM
Gravatar

Re: Medication and Memory

Hi Becca,
Right after my transplant surgery, and up until recently, I would tell people that things just seemed to fall out of my brain!
My father-in-law, who is also a heart patient has an amazing memory - sometimes too good, ha, ha! - and he experienced the same problem with meds.
Talk to your doctors openly. Ask yourself what it is you need to learn from this experience, and then (I know its hard, but) just let it go. The doctors will figure it out, the meds will change, and before you know it, you'll be back to normal.
We still have a skype date sometime in the New Year - you can't forget about that!
Sending you my love,
Lorie ox

By Lorelei Hill on   10/23/2012 11:25 AM

Your name:
Gravatar Preview
Your email:
(Optional) Email used only to show Gravatar.
Your website:
Title:
Comment:
Security Code
CAPTCHA image
Enter the code shown above in the box below
Add Comment   Cancel